Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 222, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2003, 6:25 PM CDT for Choctaw County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 6:25 PM CDT (23:25 UTC)
- Expired
- Jul 17, 2003, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2321 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 172325 SVRMOB ALC023-180000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 625 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 700 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR ARARAT TO 4 MILES NORTHWEST OF WATER VALLEY...MOVING SOUTH AT 10 TO 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ARARAT...AND HODGEWOOD BY 630 PM CDT... WATER VALLEY...AND TOXEY BY 635 PM CDT... WIMBLY...AND LOU BY 640 PM CDT... PARAGON...AND GILBERTOWN BY 645 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED. CALL 1-800-284-9054 TO REPORT SEVERE WEATHER. LAT...LON 3212 8808 3207 8845 3171 8845 3179 8819 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:53 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 3:53 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 353 PM CDT THU JUL 17 2003 .SHORT TERM...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAD FINALLY DEVELOPED OVER THE COASTAL COUNTIES NEAR LOW LEVEL CONVERGENCE ZONE ALONG SEA BREEZE FRONT. EXPECT MAINLY AN ISOLATED COVERAGE INLAND THROUGHOUT THE NIGHT...WITH SCATTERED COVERAGE THIS EVENING ALONG THE COAST BECOMING ISOLATED AFTER MIDNIGHT. ENERGY FROM SUBTLE AND HARD TO DETECT VORTICITY MAXIMUM / SHORT WAVES DIVING SOUTH OVER THE REGION WILL HELP TRIGGER MAINLY AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW MAY BECOME STRONG TO SEVERE WITH HIGH SURFACE BASED CAPES EXPECTED. THIS ACTIVITY SHOULD DISSIPATE AGAIN IN THE EVENING WITH DEVELOPMENT OF LAND BREEZE AFTER SUNSET. WILL KEEP CHANCE OF PRECIP THROUGH THE WEEKEND AS SERIES OF WEAK SHORTWAVES ROTATE AROUND UPPER HIGH EXTENDING FROM THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LIGHT NORTHERLY FLOW THROUGH THE TROPOSPHERE WILL HELP INITIATE CONVECTION ALONG A DEVELOPING SEA BREEZE EACH AFTERNOON. MAV GUIDANCE FOLLOWED THROUGH MUCH OF THE PERIOD. .EXTENDED...H50 HIGH PRESSURE RIDGE ENTRENCHED OVER THE EASTERN 2/3RDS CONUS RETROGRADES SLIGHTLY WESTWARD AS AS EASTERN CONUS TROUGH AMPLIFIES. VERY MOIST ATMOSPHERE WILL REMAIN WITH H85 DEWPOINTS 14-16C ACROSS THE DEEP SOUTH AHEAD OF LOW LEVEL BOUNDARY APPROACHING FROM THE NORTH. WILL KEEP SCATTERED CHANCE DAYS 4 THROUGH 7 WITH DEEP MOISTURE...WEAK SHORT WAVE PASSAGES EMBEDDED IN UPPER FLOW...AND SEA BREEZE INITIATED CONVENTION. .MARINE...WILL MAINTAIN A LIGHT TO MODERATE SOUTHWEST/WEST WIND FLOW THROUGH THE FORECAST PACKAGE. GFS ADVERTISING STRONG WINDS 15 TO 25 KTS OVER THE WEEKEND INTO EARLY NEXT WEEK AS IT DEVELOPS A TIGHT COASTAL GRADIENT. NOT TO CONFIDENT IN THIS SOLUTION AT THIS TIME... SO DROPPED SPEEDS ABOUT 10 KTS ACROSS THE BOARD. OTHERWISE...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY WITH H50 TROUGH REMAINING OVER THE EASTERN CONUS. .FIRE...NO CONCERNS. .PRELIMINARY TEMPS / POPS... MOBILE 74 90 74 90 / 30 40 20 40 PENSACOLA 74 90 75 90 / 30 40 20 40 DESTIN 77 88 77 88 / 30 40 20 40 EVERGREEN 70 90 73 91 / 20 30 20 40 WAYNESBORO 74 93 74 91 / 20 30 20 40 CAMDEN 72 90 75 92 / 20 30 20 40 .MOB... AL...NONE. FL...NONE. MS...NONE. 22/01
Hazardous weather outlook, Jul 17, 6:30 AM CDT, 11 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 630 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT LIGHTNING STRIKES WITH THE STORMS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 17, 1:54 PM CDT, 4 hours 31 minutes before
FLZ002>006-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 154 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES UNTIL 300 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT 15 MPH. THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE... CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND BELFOREST THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 17, 2:01 PM CDT, 4 hours 24 minutes before
ALZ063-171930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 201 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE THROUGH 230 PM. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45 MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN. ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 2:58 PM CDT, 3 hours 27 minutes before
ALZ064-FLZ002-006-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 258 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES UNTIL 400 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. PEA TO MARBLE SIZE HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 17, 4:03 PM CDT, 2 hours 22 minutes before
ALZ061-063-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 403 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 500 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM WEST OF SEMMES TO SARARLAND TO SOUTH OF MOBILE REGIONAL AIRPORT...MOVING SOUTHWEST AT 5 MPH. THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIG CREEK LAKE...SNOW AND TANNER WILLIAMS ROADS...SEVEN HILLS...BIG CREEK LAKE DAM AND TANNER WILLIAMS THROUGH 500 PM CDT. THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO NEAR 45 MPH...DANGEROUS LIGHTNING...PEA TO MARBLE SIZE HAIL AND HEAVY RAIN . ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 6:05 PM CDT, 20 minutes before
ALZ051-MSZ067-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 605 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND WAYNE COUNTY IN SOUTHEAST MISSISSIPPI UNTIL 645 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTH OF MT STERLING TO 3 MILES SOUTH OF EUCUTTA...AND MOVING SOUTH...AND SOUTHEAST AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BUTLER...LAND...MT STERLING...HIWANNEE...NEEDHAM...WHISTLER AND EVANSBORO THROUGH 645 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY RAIN...AND SMALL HAIL. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 17, 6:20 PM CDT, 5 minutes before
ALZ053-055-056-180000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 620 PM CDT THU JUL 17 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH...MONROE AND CLARKE COUNTIES UNTIL 700 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF ALLEN TO NEAR NICHBURG...AND MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...PERDUE HILL... MEXIA...WALKER SPRINGS...REPTON...MANILLA...MANISTEE AND BARLOW BEND THROUGH 700 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 35 min |
| Jul 16, 8:32 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 43 min |
| Jul 16, 9:36 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 54 min |
| Jul 16, 10:00 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Jul 16, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 25 min |
| Jul 16, 11:08 PM CDT | Special Marine Warning | MOB | 112 min | |
| Jul 16, 11:08 PM CDT | Special Marine Warning | MOB | 112 min | |
| Jul 17, 12:03 AM CDT | Flash Flood Warning | MOB | Conecuh | 87 min |
| Jul 17, 2:18 PM CDT | Special Marine Warning | MOB | 72 min | |
| Jul 17, 3:10 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 35 min |
| Jul 17, 3:22 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 17, 3:22 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 17, 3:49 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 26 min |
| Jul 17, 4:17 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 28 min |
| Jul 17, 4:38 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 22 min |
| Jul 17, 4:57 PM CDT | Special Marine Warning | MOB | 63 min | |
| Jul 17, 5:50 PM CDT | Special Marine Warning | MOB | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.